Health & Family

Did cholesterol drug take joy out of sex?

Q: I am a healthy, 53-year-old man with high cholesterol. I take atorvastatin to keep it under control.

Soon after starting on this drug, I noticed that my erections were softer. Cialis solved that problem, and I have no difficulty with arousal, libido or erections. I do, however, have difficulty achieving orgasm. My girlfriend and I make love for an hour. She is very happy, but I am frustrated because I rarely achieve climax. Could my cholesterol drug be responsible?

A: There is nothing in the medical literature about statins causing anorgasmia, though other men also have reported an inability to climax. This complication does not appear to have been studied rigorously.

Other medications are notorious for causing this side effect. Antidepressants such as fluoxetine, paroxetine and sertraline may lead to anorgasmia in a third of patients (CNS Spectrums, August 2006). The prostate medications finasteride (Proscar) and dutasteride (Avodart) also can interfere with sexual satisfaction (Journal of Sexual Medicine, November 2012).

There is not much motivation for researchers to study sexual side effects. Unless they examine this aspect of statin medications, we may never know if atorvastatin is responsible for your anorgasmia. Ask your doctor about other ways to control your cholesterol.

Vitamin D and heartburn

Q: My doctor prescribed 50,000 IU of vitamin D weekly because a blood test showed I am deficient. This pill gives me heartburn, and it seems like a big dose. Is there any reason I can’t take a smaller dose every day?

A: Doctors usually figure that the fewer pills you have to take, the more likely you are to get them down. But there is no reason you couldn’t take vitamin D on a daily basis.

Since you are deficient, you’ll need to be conscientious about taking your pill. A British study has shown that low vitamin D is associated with higher mortality and a greater chance of lung, heart or bone problems in the future (American Journal of Clinical Nutrition, November 2014).

Split fingertip pain

Q: I never suffered from split fingertips before, but I finally understand why people complain. My index finger has split open along the edge of the nail. It hurts to button my shirt or to use the computer. I am desperate for a remedy.

A: You have lots of company. Fingertips frequently crack or split in cold weather, though we don’t know exactly why.

Readers have found that liquid bandage or instant glue can make split fingertips less painful. A nurse wrote that constant hand-washing causes cracks at the corners of her thumbnails. To overcome this, she uses two or three thin coats of instant glue.

Other solutions include heavy-duty moisturizers such as Aquaphor, Vaseline, Vicks VapoRub or lotions containing urea. Some people report that an antibiotic ointment such as Polysporin can be helpful, while others prefer virgin coconut oil. Applying the moisturizer at bedtime and then putting on thin cotton gloves to protect the sheets often can be helpful.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments